Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have had fibroid removed. Taking levothyroxine 0.025 mg. Getting heavy and painful periods. Is thyroid medicine affecting the hormones?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1482 Questions
I am 34 years old 5'4 170 lbs. I had a fibroid removed in 2006 and then later had two children by c-section in 2010 & 2011 (11 months apart) OB-GYN said I had massive scar tissue with last c-section. After second baby my primary Dr said my thyroid levels were low. I have been taking Levothyroxine 0.025 mg for almost a year and my periods come every 26-27 days for one day only and really heavy and painful that day and then goes away. I have a constant ache in my pelvis and lower back. Ultrasound revealed 1 simple cyst and 1 complex cyst both on my right ovary and a thickened uterine wall. I read that the uterine wall becomes thickened during menopause. My question is could the thyroid medicine be affecting my hormones and therefore my periods and ovaries? I also had my gall bladder removed last August after 1 month on the thyroid medicine. Which now just gives me constant stomach aches (loose bowels). And for a while when I would eat red meat and take my thyroid medicine, my joints would hurt. I have learned to not combine these two and have been pain free for two months. Could the thyroid medicine be affecting me negatively? I stopped taking it for two months and tested my blood with a mail in lab kit that I sent back, the lab said my thyroid hormone levels were in proper range and now my doctor has raised by dosage to double what I take only for the weekends. Should I get a second opinion?? I think the thyroid medicine is all to blame ??
Posted Mon, 23 Jul 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 9 hours later
Your thyroid is not the likely cause.

In fact, when you write that despite stopping it for 2 months, the lab showed results in the normal range, seems to suggest you probably do not need the medication.

I recommend labs such as TPO and TG antibodies with your next lab test. If they are negative you should consider stopping thyroid medication and then rechecking TSH in 6 weeks. If it remains less than 3.5 then you most likely do not need it. However if antibodies are positive then it is likely you need thyroid hormone pills for life.

The problems you report are unlikely from thyroid pills. But if taken in amounts more than the body needs, they can cause various symptoms. However the dose you were on was small so again it is less likely to explain your complaints.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor